mobile phone link image
jobs page link image
 
follow us on facebook follow us on twitter
day
00  Month

Fake drug alert following death and overdoses

 
Created on 16/02/2021 @ 16:03
One person has died and three have been treated in intensive care from Powys over the past month as local drug users turn to fake drugs purchased online.

The alarming news has been shared with us by a local substance misuse charity who say that the trend is “deeply worrying”.

Barry Eveleigh, Service Manager for Kaleidoscope’s Drug and Alcohol Services in Powys, explained: “Normally we have a small amount of overdoses involving heroin each year. To have this number of overdoses involving drugs bought over the internet in a few short weeks, and with such devastating effects, is deeply worrying.”

Pandemic conditions have impacted the availability of illegal drugs in the area. And as people struggle with their mental health, GP surgeries operate at reduced capacity, and hospitals prioritise Covid-19 care, more people have turned to the dark web to purchase fake prescription drugs like Benzodiazepines.

Fake Benzodiazepines can produce a similar effect to those you get from a doctor. However laboratory analysis of these drugs has evidenced that some counterfeit medicines in circulation in Powys present a greater risk of poisoning due to their side-effect profile. 

Mr Eveleigh continued: ‘‘Initially someone may feel drowsy, which could potentially lead to unconsciousness, the risks are very serious.

“Worryingly people often believe fake medicines are safer than other types of illicit drugs, as they may think they’ve been through quality control. Given that taking medicine is so normalised in our society, this can create a perception of low risk, and even benefit.
 
“People may rely on their friends, rather than medical opinion, as to how many pills they should take. Unfortunately many fake Benzodiazepines aren’t safe – and the strength of the dosage often isn’t known until it’s too late.”

Mr Eveleigh said the risks increase when combined with alcohol.

“People should avoid buying or using tablets sold as Benzodiazepines, most often Diazepam, and commonly referred to as ‘Valium’. And also Temazepam and Alprazolam, often called ‘Xanax’,’’ he said.

Mr Eveleigh has shared the following advice:

If you are with someone you suspect has taken these drugs and appears unwell, acting quickly could save their life:

Watch carefully for the signs of an overdose like drowsiness, shallow breathing, dizziness, poor balance, muscle weakness, fainting and unconsciousness
If you witness these signs, call 999
If you can, give a sample of the tablet to the paramedics when they arrive. This will help them to give the appropriate treatment
If you or someone else you know has been taking prescribed or fake benzodiazepines for a long time you should not stop suddenly as this may cause seizures which could be fatal. If you wish to stop, you will need to reduce your medication slowly and this should be done with expert medical advice.
If you would like to talk to someone about fake benzodiazepines or other drug and alcohol issues please call Kaleidoscope on 01686 207 111.